Topic: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

Hello all,
I've posted in the past and need your assistance in plain talk.

I am confused by these liver function measurements, Bilirubin, Alkaline Phosphatase and Aspartate Aminotrans. 

How do you read the "range" vs. the values.  for example if the range for Alk Phos is 32-91 IU/L and your blood work indicates your value at 1063, how do you make sense of these numbers.
Would appreciate any feedback.

Blessings, and Thank you.
EDH.

With God all things are possible. Believe!

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

EDH...no clue here, but I recall our Pam posting a link on lab tests:
http://labtestsonline.org/understanding … ab-report/
Hugs,
Marion

THIS INFORMATION IS NOT INTENDED NOR IMPLIED TO BE A SUBSTITUTE FOR PROFESSIONAL MEDICAL ADVICE. YOU SHOULD ALWAYS SEEK THE ADVICE OF YOUR PHYSICIAN OR OTHER QUALIFIED HEALTH CARE PROVIDER

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

When the liver is stressed, i.e. blockage of a bike duct, tumor, etc, the liver enzymes go way up.  It is sort of expected.  Once bilirubin rises above 4, we were told they must intervene by putting in a stent or external drain.   

My mom's was as high as 1400, but after 4 rounds of chemo it dropped to 400.  The ONC was thrilled and said that since chemo is processed through the liver, her numbers would be way off.  I think it is expected for someone with CC. 

Hope that helps.

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

You both have been extremely helpful.  I really appreciate the quick response.
Laurkcp, the 1400 you reference above was that a bilirubin number or was the 1400 the alkaline phosphatase.  Currently my husband's Alk Pho is at 1063, I am so concerned.  It's be increasing each time we have blood work done.

Thank you and Blessing,
EDH

With God all things are possible. Believe!

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

Hi EDH.

I am currently struggling to recover from liver damage caused by radiation treatment. My bili and Alk Phos are currently significantly elevated, while my AST and ALT are only mildly elevated. What I've learned from this is that Alk Phos is more directly related to the bile duct, while AST and ALT are more related to the hepatocytes. So my numbers are consistent with my liver cells being fine, but having damage to the bile duct (confirmed by biopsy). Alk Phos can also be elevated by structure, blockage, or even having a catheter in place.

Obviously this is incomplete...just things I've learned from my own case, but I hope it helps. Hopefully soon you can get a professional opinion on your husband's case.

Best, Mark

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

Hi, mark,
Well said.
God bless.

Please know that my personal opinion is not intended nor implied to be a substitute for professional medical advice. If  provided, information are for educational purposes.Consult doctor is a MUST for changing of treatment plans.

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

EDH,

I was Referring to alk phosphate.  What I've experienced with my mom is that I have to go with the onc's reaction.  If they were not concerned, then neither was I.  Their issue with my mom was more with her rising bilirubin.  Cancer and chemo makes bloodwork whacky. 

Lauren

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

Thank you all for your thoughtful comments and well wishes.
My husband was diagnosed with CC November of last year. It's almost a year.  We started out on gem/cis. Condition was stable.  Bilirubin was pretty much normal, slight elevation in alk phos.  Went to a major medical center where they performed a TACE.  while waiting for tace and for 4 weeks after no chemo. During this time the large mass that was TACE showed cell death (left) but the right side showed disease progression.  New Onc said he would probably have done TACE but would have kept hubby on low dose gemz to keep the right side from progressing.  Be that as it may, the new Onc started us on Irirenotecan & 5FU.  We have seen a dramatic increase in Bili and AlkPhos.  Had scan last week, disease is progressing. Onc. decided to increase and add Oxi plus Irirenotecan & 5FU.  2 doses of that.  Husband could hardly get out of bed as a result.  So tired the Onc ordered another CT scan.  Scan shows liver damage and water accumulation and disease progression.

Onc has ceased treatment and says the liver is too badly damaged.  Has recommended we seek Hospice  care and he gave my husband 2 weeks.

His Bili is 2.6 he is jaundice; his Alk Phos is 1063 and the Asp Amino is 108.

I still have faith that his liver will get better since the treatment will stop.

We have been to Memorial Sloan, John Hopkins, NY Pres and a local Onc.  I can't think of what else to do next.

A dear friend said to us "now you will just have to REALLY trust God".  You have worked with Dr. etc, hoping God would use them, and he has chosen not to, not just have to solely depend on HIM ----- AND WE ARE.

Continue to pray for us, and I will continue to pray for you all and that there will be a cure.

Blessings,
EDH

With God all things are possible. Believe!

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

Dear EDH, I am so very sorry to hear all of this. Perhaps Hospice can make hubby more comfortable, you know they are not just for the end. My husband was in Home Hospice for 4 months and he was so glad we did that as he loved them. I must say I am not sure about the local ONC, has he treated any CC patients before?  If you feel Hospice is needed your ONC will order it, if you feel he can still be helped I would find out if this ONC has treated CC before. If hubby is jaundiced  why not stent him for comfort? If you have any Hospice questions feel free to ask away, meantime I am loading up the prayers for you!

Teddy ~In our hearts forever~ATTITUDE is EVERYTHING
Any suggestion I offer is intended as friendly advice based solely on my own experience. Please consult your doctor for professional guidance.

Re: Bilirubin, Alkaline Phosphatase, Aspartate Aminotrans

I have added your husband to my prayers.  His elevated numbers are probably a direct response to the liver working overtime.  The chemo is processed through the liver so that can elevate his numbers.